Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Raleigh, NC

May 28, 2020Anson County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2020, 6:34 PM EDT for Anson County, Stanly County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 6:34 PM EDT (22:34 UTC)
Expired
May 28, 2020, 7:15 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anson County, NC, Stanly County, NC

The radar

The Columbia radar (KCAE), 157 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS52 KRAH 282234
SVRRAH
NCC007-167-282315-
/O.NEW.KRAH.SV.W.0065.200528T2234Z-200528T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
634 PM EDT Thu May 28 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Anson County in central North Carolina...
  Southeastern Stanly County in central North Carolina...

* Until 715 PM EDT.

* At 633 PM EDT, severe thunderstorms were located along a line
  extending from Sturdivants to 8 miles north of Carolina Sandhills
  Wildlife Refuge, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* These severe thunderstorms will remain over mainly rural areas of
  Anson and southeastern Stanly Counties, including the following
  locations... Norwood, Polkton, Lilesville, Morven and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3518 8028 3526 8028 3530 8018 3527 8009
      3524 8009 3522 8007 3518 8005 3513 8008
      3511 8007 3508 8000 3510 7997 3490 7996
      3481 8003 3481 8029 3488 8031
TIME...MOT...LOC 2233Z 209DEG 11KT 3489 8032 3469 8027 

HAIL...0.75IN
WIND...60MPH
 
$$

26
2 follow-up statements
533 
WWUS52 KRAH 282250
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
650 PM EDT Thu May 28 2020

NCC007-167-282315-
/O.CON.KRAH.SV.W.0065.000000T0000Z-200528T2315Z/
Anson NC-Stanly NC-
650 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR ANSON AND SOUTHEASTERN STANLY COUNTIES...

At 649 PM EDT, a severe thunderstorm was located near Ansonville, or
10 miles northwest of Wadesboro, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wadesboro, Ansonville, Polkton, Norwood, Lilesville, Morven,
Peachland, White Store and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3518 8028 3526 8028 3530 8018 3527 8009
      3524 8009 3522 8007 3518 8005 3513 8008
      3511 8007 3508 8000 3510 7997 3490 7996
      3481 8003 3481 8029 3488 8031
TIME...MOT...LOC 2249Z 217DEG 31KT 3506 8022 

HAIL...0.75IN
WIND...60MPH
 
$$
560 
WWUS52 KRAH 282309
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
709 PM EDT Thu May 28 2020

NCC007-167-282317-
/O.EXP.KRAH.SV.W.0065.000000T0000Z-200528T2315Z/
Anson NC-Stanly NC-
709 PM EDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR ANSON AND SOUTHEASTERN STANLY
COUNTIES WILL EXPIRE AT 715 PM EDT...
        
The storms which prompted the warning have weakened and therefore 
the warning will be allowed to expire.  However gusty winds are 
still possible with these thunderstorms, and additional warnings may 
be needed this evening.  Be ready to seek shelter if severe weather 
threatens your area. 

LAT...LON 3518 8028 3526 8028 3530 8018 3527 8009
      3524 8009 3522 8007 3518 8005 3513 8008
      3511 8007 3508 8000 3510 7997 3490 7996
      3481 8003 3481 8029 3488 8031
TIME...MOT...LOC 2307Z 209DEG 11KT 3511 8019 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:00 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 28, 5:00 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
500 PM EDT Thu May 28 2020

.SYNOPSIS...
Deep southerly flow in advance of a slow moving cold front
approaching from the west will keep a moist and humid airmass in
place through Saturday. A cold front will move through the region
late Saturday night, bringing cooler and drier air to NC Sunday
and into early next week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 215 PM Thursday...

...Locally heavy rain still a threat today...

Deep southerly flow between a seasonably strong and slow moving
upper trough over the Mid-South/Tn Valley and a subtropical ridge
over the Western Atlantic will continue to transport very moist and
humid air into the region.

ATM, some locally heavy showers continue across the eastern NC but
the movement should continue to be fast enough to prevent flooding
concerns. Although it will remain mostly cloudy today, visible
satellite imagery does show the potential for some brief breaks
in cloud cover to allow for some partial/tempered heating, enough so
that the muggy airmass should become moderately unstable by the
afternoon. As afternoon temps climb into the lower to mid 80s,
expect re-development of scattered showers and thunderstorms, with
the best coverage initially expected along and east of US-1, within
the deeper moisture axis in place across eastern half of the
forecast area.

Then by the evening and into the overnight hours, models suggest
an uptick in convection from the southwest, a likely impact from
the upstream impulse/MCV currently over northern Alabama or similar
disturbance that will move into the area. While we will stabilize
some, models suggest we will maintain at least weak instability
across the area overnight to maintain a good chance PoP.

A belt of enhanced wind shear across western NC in association
with the upper trough to our west may support an isolated strong
to severe storm through the early evening. Elsewhere, storms should
remain below severe limits. Due to wet antecedent conditions,
isolated flash flooding will be primary threat, especially in urban
and poor drainage areas.

Expect muggy conditions overnight with lows in the upper 60s to
lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 430 PM Thursday...

An upper trough will approach the area from the west on Friday. This
combined with PW values of 1.5 to 2 inches and CAPE values as high
as 2000 J/kg will result in scattered to numerous showers and
thunderstorms. The best coverage and highest QPF amounts will be
across SE parts of central NC, where the airmass will be the most
moist. This is where the greatest threat for any flash flooding will
be. Several main-stem river points, including on the Neuse, Yadkin,
and Roanoke Rivers, are also currently or forecast to experience
minor flooding. A few strong to severe storms are also possible,
especially in the western Piedmont, where shear looks to be
strongest (southwesterly mid-level flow of 35-40 kts). The main
threat is damaging winds, but an isolated tornado also cannot be
ruled out. Highs will generally be in the low-80s, and with such a
moist airmass, temperatures will not drop below the upper-60s/low-
70s, which may threaten record high minimum temperatures at the
three climate sites.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 450 PM Thursday...

The upper trough will swing through the region early Saturday, with
the associated cold front crossing central NC Saturday evening and
Saturday night. This will cause one last wet day, with periods of
heavy showers and thunderstorms. Once again, the most widespread
coverage and highest QPF will likely be in SE zones where moisture
will be highest. Total rainfall from Thursday through Saturday is
expected to range from around 0.5" in the NW to 1.5"-2.5" in the SE.
Localized flash flooding and main-stem river flooding will remain a
concern through Saturday. Shear on Saturday should be much weaker
than Friday, so severe storm potential is lower. Highs will be near-
normal (low-to-mid 80s).

After the cold front passes the region, it will leave much drier and
cooler conditions in its wake for Sunday through Tuesday. High
temperatures will generally be in the 70s (5-10 degrees below
normal), and dewpoints will be in the 40s and 50s. On Wednesday and
Thursday, surface high pressure will move off the coast, resulting
in southerly flow and a warming trend to near and above normal
temperatures (low-to-mid 80s Wednesday and upper-80s to possibly low-
90s on Thursday). Model guidance shows potential for a couple
shortwaves to move across the northern Mid-Atlantic on Wednesday and
Thursday, which introduces the possibility of showers and storms
once again. For now the disturbances appear to move mainly north of
the region, and being at the end of the period, only have slight
chance to low chance POPs across the northern Piedmont at this time.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...

24 hour TAF period: Afternoon heating will allow ceilings to lift to
low-end VFR at all TAF sites by 20z. Scattered showers and
thunderstorms will re-develop across the area this afternoon
and could linger well into the evening and overnight hours
owing to weak disturbances moving through the area. The moist
airmass in place will support the development of widespread
LIFR to MVFR stratus across the area overnight. These sub-VFR
ceilings are expected to lift to VFR between 15 to 18z Friday
with scattered convection expected once again Friday afternoon
and evening.

Looking ahead: Very moist air will remain in place will support
scattered to numerous showers and thunderstorms on Saturday as a
cold front moves east through the area. The very moist air will also
support widespread sub-VFR conditions in early morning fog/stratus.
Drier and cooler air in the wake of the cold front will result in
predominately VFR conditions Sunday through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...CBL
SHORT TERM...Danco
LONG TERM...Danco
AVIATION...CBL
Hazardous weather outlook, May 28, 4:18 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 AM EDT Thu May 28 2020

NCZ007-021>025-038>040-073>076-083-084-290830-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
418 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rain will occur with scattered thunderstorms, mainly
this afternoon and early evening. Urban and small stream flooding may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

NCZ008>011-026>028-041>043-077-078-085-086-088-089-290830-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
418 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms with locally heavy rain are
expected today into this evening. Any training of the thunderstorms
with heavy rainfall may produce urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and scattered thunderstorms may again produce locally heavy
rainfall, mainly Friday afternoon and evening. Urban and small
stream flooding may occur.

In the hours before

Local storm report, May 28, 5:09 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 SSE STANFIELD         35.19N 80.40W
05/28/2020                   STANLY             NC   911 CALL CENTER

            TREE ON A CAR AT ROBERT DR. AND NC 200.

&&

MWS
Special weather statement, May 28, 5:16 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
516 PM EDT Thu May 28 2020

NCZ078-089-282215-
Sampson NC-Wayne NC-
516 PM EDT Thu May 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE AND NORTHEASTERN
SAMPSON COUNTIES UNTIL 615 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or near Warsaw, moving north at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Clinton, Mount Olive, Newton Grove, Turkey, Seven Springs, Hobbton,
Mar-Mac, Brogden, Cliffs Of The Neuse State Park and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3500 7848 3527 7836 3529 7830 3532 7827
      3532 7824 3534 7822 3536 7806 3527 7783
      3518 7783 3515 7790 3517 7793 3517 7797
      3518 7799 3519 7802 3518 7807 3519 7816
      3509 7817 3508 7816 3490 7815 3484 7817
TIME...MOT...LOC 2115Z 193DEG 13KT 3501 7819

10
Local storm report, May 28, 5:45 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 W ROBBINS             35.43N 79.63W
05/28/2020                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON RAILROAD TRACKS AT THE 1300
            BLOCK OF SPIES RD IN ROBBINS.

&&

JD
Special weather statement, May 28, 5:59 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT Thu May 28 2020

NCZ022>025-039>041-282300-
Guilford NC-Chatham NC-Durham NC-Alamance NC-Randolph NC-Wake NC-
Orange NC-
559 PM EDT Thu May 28 2020

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...ORANGE...RANDOLPH...GUILFORD...SOUTHWESTERN WAKE...CHATHAM
AND DURHAM COUNTIES UNTIL 700 PM EDT...

At 558 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Asheboro to 8
miles southeast of Pittsboro. Movement was north at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms.

Locations impacted include...
Greensboro, Durham, Cary, High Point, Chapel Hill, Burlington,
Asheboro, Graham and Hillsborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3622 7881 3554 7876 3558 7891 3552 7897
      3555 7903 3561 7908 3563 7912 3562 7914
      3557 7920 3556 7920 3555 7922 3557 7922
      3557 7924 3553 7927 3554 7929 3556 7929
      3554 7932 3553 7932 3553 8002 3624 8003
TIME...MOT...LOC 2158Z 201DEG 14KT 3567 7981 3562 7908
Special weather statement, May 28, 6:06 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
606 PM EDT Thu May 28 2020

NCZ083-282300-
Anson NC-
606 PM EDT Thu May 28 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ANSON COUNTY UNTIL 700
PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 15 miles southwest of Wadesboro, moving north at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Polkton, Peachland and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3514 8028 3514 8021 3509 8011 3481 8013
      3482 8032
TIME...MOT...LOC 2205Z 184DEG 12KT 3485 8031

26
Special weather statement, May 28, 6:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
634 PM EDT Thu May 28 2020

NCZ089-282330-
Sampson NC-
634 PM EDT Thu May 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAMPSON COUNTY UNTIL 730
PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving northeast at 5 mph.

Locations impacted include...
Clinton, Roseboro, Salemburg, Turkey and Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3494 7855 3524 7849 3519 7816 3509 7817
      3508 7816 3490 7815 3482 7817
TIME...MOT...LOC 2234Z 210DEG 5KT 3497 7829

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:01 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly3 hr
May 28, 12:29 AM EDTRiver Flood WarningRAHAnson, Stanly20 hr
May 28, 1:06 AM EDTSpecial Weather StatementRAHWilson24 min
May 28, 1:31 AM EDTSpecial Weather StatementRAHWilson29 min
May 28, 2:42 AM EDTSpecial Weather StatementRAHSampson48 min
May 28, 2:46 AM EDTSpecial Weather StatementRAHSampson44 min
May 28, 6:10 AM EDTRiver Flood WarningRAHDavidson, Davie37 hr
May 28, 6:25 AM EDTSpecial Weather StatementRAHVance, Wake65 min
May 28, 10:35 AM EDTRiver Flood WarningRAHHalifax, Northampton17 days
May 28, 3:34 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly71 min
May 28, 3:41 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Richmond, Scotland64 min
May 28, 4:38 PM EDTSpecial Weather StatementRAHHoke, Lee, Montgomery, Moore, Richmond, Scotland52 min
May 28, 5:11 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Hoke, Lee, Montgomery, Moore and 1 more49 min
May 28, 5:16 PM EDTSpecial Weather StatementRAHSampson59 min
May 28, 5:22 PM EDTAreal Flood AdvisoryRAHSampson3 hr
May 28, 5:40 PM EDTTornado WarningRAHSampson35 min
May 28, 5:59 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Guilford, Orange, Randolph61 min
May 28, 6:06 PM EDTSpecial Weather StatementRAHAnson54 min
May 28, 6:15 PM EDTFlash Flood Warning Considerable damage threatRAHSampson3 hr
May 28, 6:34 PM EDTSpecial Weather StatementRAHSampson56 min
May 28, 7:12 PM EDTSpecial Weather StatementRAHGuilford33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.